Context Gemcitabine is a pyrimidine antimetabolite with activity in a number of cancers. Gemcitabine is the accepted standard for the adjuvant and metastatic treatment of pancreatic cancer, however, it also has indications in breast, ovarian, and non-small cell lung cancers. The most common side effect is myelosuppression. Dyspnea is reported in 23% and bronchospasm occurs in less than 2% of subjects. Acute respiratory distress syndrome is rare with single agent use or in combination. Case report A 68-year-old man being treated for stage IIA pancreatic cancer after pancreaticoduodenectomy developed hypoxemic respiratory distress after the second dose of gemcitabine 1,000 mg/m2. The radiographic findings on computed tomography scans evolved from ground glass opacities to findings suggestive of cryptogenic organizing pneumonia over the course of two weeks. He was treated with antibiotics, steroids, nebulizers and oxygen. A follow-up computed tomography scan of chest four weeks after presentation showed complete resolution of pneumonitis. Conclusions We report the first case of gemcitabine-induced pneumonitis encountered during the adjuvant treatment of pancreatic cancer. Physicians seeing such patients should be aware of this rare but real pulmonary toxicity. A delay in diagnosis and treatment can lead to potentially fatal outcomes.
Walid Shaib, Frederick Lansigan, Daniel Cornfeld, Kostas Syrigos, Muhammad Wasif Saif
All Published work is licensed under a Creative Commons Attribution 4.0 International License
Copyright © 2019 All rights reserved. iMedPub LTD Last revised : September 23, 2019